Kentucky, 2003

Hail in Kentucky, May 15, 2003

May 15, 2003 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 1:55 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 15, 1:55 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT THU MAY 15 2003

MAIN FORECAST CHALLENGE REMAINS THE PERIODIC CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND.

CURRENT RADAR TRENDS INDICATE AN EASTWARD SHIFT OF MOST OF THE
PRECIPITATION...THOUGH STILL ENOUGH SURFACE-BASED INSTABILITY TO POP
A FEW SHOWERS/STORMS OVER OUR SOUTHERN COUNTIES THIS AFTERNOON. WILL
MAINTAIN A MENTION OF ISOLATED ACTIVITY OVER SOUTHERN ZONES THROUGH
MID EVENING...WITH DRY CONDITIONS THE REST OF THE NIGHT.

FRIDAY THROUGH EARLY SUNDAY...A SLOW-MOVING UPPER-LEVEL CLOSED LOW
AND ITS ASSOCIATED SURFACE LOW/WARM FRONT WILL TRACK EAST FROM THE
CENTRAL/SOUTHERN PLAINS INTO THE TENNESSEE RIVER VALLEY. THERE
REMAINS MUCH UNCERTAINTY BETWEEN THE MODELS ON EXACTLY WHERE THE
AXIS OF HEAVY RAIN WILL OCCUR...AND HOW MUCH WILL FALL. WILL
GENERALLY FOLLOW A COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS...
BUT WITH LESS QPF THAN BOTH ARE ADVERTISING. RIGHT NOW...BELIEVE THE
HEAVIEST RAIN IN OUR FORECAST AREA WILL FALL OVER SOUTHERN MISSOURI
AND WEST KENTUCKY...WITH LESSER TOTALS OVER SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA.

A REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY REMAINS IN THE
OFFING FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT. BY TUESDAY...A
COLD FRONT IS FORECAST TO PASS ACROSS THE AREA. AS A RESULT...
SHIFTED THE LATE TUESDAY/EARLY WEDNESDAY CHANCE POPS TO TUESDAY AND
TUESDAY EVENING. AFTER THAT DRY CONDITIONS ARE EXPECTED THROUGH
THURSDAY.

.PAH...NONE.
Hazardous weather outlook, May 15, 12:01 PM CST, 5 hours 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION TODAY AND THIS EVENING. THUNDERSTORMS WILL DEVELOP
ALONG A SLOW MOVING COLD FRONT PUSHING SOUTH TOWARD THE OHIO RIVER
THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF THUNDERSTORMS AGAIN FRIDAY OVER SOUTHWEST
MISSOURI AS A SLOW MOVING UPPER LOW DRIFTS EAST INTO THE SOUTHERN
PLAINS. THIS SLOW MOVING SYSTEM WILL AFFECT THE ENITRE QUAD STATE
REGION FRIDAY NIGHT AND SATURDAY WITH THUNDERSTORMS AND THE
POSSIBILITY OF LOCALLY HEAVY RAINS. THE RAINS EARLY THIS WEEKEND MAY
AGGREVATE AND PROLONG THE ONGOING RIVER FLOODING ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND THIS EVENING.

MEFFERT

In the hours before

Local storm report, May 15, 11:33 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1233 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    OWENSBORO                 KY   0.75 INCH HAIL
05/15/03   DAVIESS                        REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, May 15, 2:22 PM CST, 2 hours 55 minutes before
INZ081-082-085>088-KYZ012>022-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH NUMBER 378 CANCELED FOR MUCH OF
WESTERN KENTUCKY AND SOUTHWEST INDIANA...

AT 300 PM CDT...ALL SEVERE STORMS HAD MOVED EAST OF THE QUAD
STATE REGION. HOWEVER...A COLD FRONT CONTINUES TO DRIFT SLOWLY
SOUTHWARD ACROSS THE REGION. THEREFORE...ISOLATED TO SCATTERED
THUNDERSTORMS WILL REMAIN A POSSIBILITY INTO THE LATE AFTERNOON.
HOWEVER...MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE
LEVELS.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
May 15, 5:17 PM CST
Where
Todd County, Clifty
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351804.